Minnesota, 2016Damaging Winds and Lightning Strike in Minnesota, July 7, 2016
July 7, 2016 · NWS MPX · 3 events in 1 county or zone
A line of thunderstorms that developed across northwest Iowa, moved along the Minnesota, Iowa border and bowed out from near Albert Lea to southeast Minnesota early Thursday. This storm produced a line of damaging winds around Albert Lea, eastward to Austin, Minnesota.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $28,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms that developed across northwest Iowa, moved along the Minnesota, Iowa border and bowed out from near Albert Lea to southeast Minnesota early Thursday. This storm produced a line of damaging winds around Albert Lea, eastward to Austin, Minnesota. There was also a house fire associated with lightning strikes north of Freeborn.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 6, 11:03 PM CST, 2 hours 53 minutes earlier.
Area forecast discussion, Jul 6, 11:03 PM CST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1203 AM CDT THU JUL 7 2016
.SHORT TERM...(This evening through Thursday)
Issued at 325 PM CDT Wed Jul 6 2016
Latest visible satellite imagery shows partly cloudy skies across
the area, with some leftover debris mid/high clouds moving across
the south and a bit of cu across the north. The short term looks to
be fairly busy with two primary time frames of interest in terms of
convection. The weak surface high currently moving over the area
will keep things benign over most of the area through this evening.
However, convection will develop upstream over the high Plains this
evening, and move east tonight into Thursday morning. The guidance
has slowed down a bit in the eastward progression of what should
eventually be an MCS later this evening, with the NAM and GFS
favoring things over the southern portion of the area into Iowa late
tonight and Thursday morning, where better instability will reside
east of the MCS. The available CAMs are similar in this respect, but
still looks to be a need for at least chance PoPs farther north
given the presence of some MUCAPE and weak forcing.
Thursday is tough to pin down at this point, since we'll have some
lingering clouds/convection early in the day, and will then need to
see how things destabilize for convection along the inverted surface
trough and ahead of the mid/upper level shortwave trough later in
the day. Still looks like there will be moderate instability across
much of the western and central portion of the area by mid to late
afternoon, with deep layer shear of 40+ kt. Forecast low-level shear
profiles do not look too significant at this point, so for now large
hail and damaging winds look to be the primary concern. But, that
could certainly change, and given the degree of instability and deep
layer shear, we'll certainly need to keep an eye on things as we
will likely have discrete supercells initially before we see
clusters of storms and a more organized linear/MCS structure during
the evening hours as things progress eastward.
.LONG TERM...(Thursday night through Wednesday)
Issued at 325 PM CDT Wed Jul 6 2016
The extended period can be characterized as a progressive flow
pattern with unsettled weather continuing.
Thursday night will see the bulk of the heavier rain and severe
threat moving out of eastern Minnesota and western Wisconsin. The
main storm system will move slowly across the Upper Midwest and
into the Great Lakes region by Friday. This system is expected to
deepen rapidly across Minnesota and northern Wisconsin by Friday
morning leading to windy conditions on the back side of it Friday
afternoon. Residual wrap around moisture will keep scattered
showers and embedded thunderstorms around the Great Lakes, and as
close as west central Wisconsin Friday. This abnormally strong
system for early July will also lead to much cooler temperatures
will highs only reaching near 70 around Ladysmith. Even in
portions of central and east central Minnesota where cloudy skies
may linger longer into Friday, may only reach the low to mid 70s.
Further to the west, upper 70s and lower 80s will occur. Normal
highs for early July are in the low to mid 80s.
Once Friday's system moves east of the Great Lakes, and high
pressure builds in, expect a dry period through Sunday night with
temperatures slowly modifying.
As stated before, the extended period will remain progressive with
another strong storm system expected to affect the Northern Plains
and Upper Midwest early next week. Temperatures and humidity
values will once again rise to uncomfortable levels.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1203 AM CDT Thu Jul 7 2016
Not much changes needed to TAFs in terms of timing precip chances
through tonight with activity coming out of SD. RWF looks to be
the only field with much of a thunder threat, with MSP seeing more
SHRA/iso TS as brunt of storms remain south of MSP. All other
fields will likely just see shra. Confidence remains low on how
convection will evolve Thu afternoon. Have continued tying TS
mentions to when the inverted trough will be moving through a
location. At this point only made minor timing changes to 00z
TAFs, mainly moved things up an hour with the HRRR and 00z HopWRF
showing storms refiring near the SD border by 18z.
KMSP...Looks like a mainly shra event for MSP this morning, but
will have some embedded TS. Confidence remains high on the timing
of this precip, with it out of the MSP vicinity before we get into
the heart of the morning push. Afternoon convection continues to
have lower confidence on timing. Just a matter of how long does it
take for the atmosphere to recover from the morning convection and
based on timing of the surface trough and expected atmospheric
recovery time needed, 22z to 00z still looks like a good window
for when next round of storms may impact MSP.
/OUTLOOK FOR KMSP/
Fri...Chc MVFR in mrng. Winds NW 15G25 KTS.
Sat...VFR. Winds NE 5 KTS.
Sun...VFR. Winds SE 5-10 KTS.
&&
.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&
SHORT TERM...
LONG TERM...JLT
AVIATION...MPG
Hazardous weather outlook, Jul 6, 2:13 PM CST, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
313 PM CDT WED JUL 6 2016
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
072015-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
313 PM CDT WED JUL 6 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.
.DAY ONE...TONIGHT
THUNDERSTORM CHANCES RETURN LATE THIS EVENING ACROSS WEST AND
SOUTH CENTRAL MINNESOTA... THEN SPREAD EAST ACROSS THE AREA
OVERNIGHT. A FEW OF THESE STORMS COULD BE SEVERE... PRIMARILY OVER
FAR SOUTHERN MINNESOTA. LOCALLY HEAVY RAINFALL AND FLASH FLOODING
ARE POSSIBLE AREA-WIDE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
MORE THUNDERSTORMS ARE POSSIBLE FROM THURSDAY AFTERNOON THROUGH
FRIDAY. SEVERE STORMS APPEAR POSSIBLE THURSDAY AFTERNOON AND
EVENING. LOCALLY HEAVY RAINFALL AND FLASH FLOODING WILL AGAIN BE
POSSIBLE AREA-WIDE.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS SOUTHERN MINNESOTA
LATE TONIGHT AND AGAIN THURSDAY AFTERNOON AND EVENING.
JLT
In the hours before
Local storm report, Jul 6, 7:57 PM CST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
857 PM CDT WED JUL 6 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM TORNADO 4 ENE FARIBAULT 44.33N 93.20W
07/05/2016 RICE MN NWS STORM SURVEY
EF1 TORNADO DEVELOPED JUST EAST OF CANNON
CITY AND TRACKED ESE FOR ABOUT 3.7 MILES.
TREES WERE UPROOTED AND A BRANCH COMPLETELY
IMPALED AN OUTSIDE WALL OF A HOME. ESTIMATED
MAX WIND 90 MPH. . THE DURATION OF THE
TORNADO EVENT WAS 5 MINUTES.
&&
BORGHOFFLocal storm report, Jul 6, 8:05 PM CST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
905 PM CDT WED JUL 6 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM TSTM WND GST 2 ENE HANOVER 45.16N 93.63W
07/05/2016 E80 MPH HENNEPIN MN NWS STORM SURVEY
AMONG SPORADIC TREE DAMAGE, A 6 MILE LONG
STRING OF TRANSMISSION LINES WAS DESTROYED.
.
&&
BORGHOFFSpecial weather statement, Jul 7, 12:51 AM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
151 AM CDT THU JUL 7 2016
MNZ073>077-082>085-091>093-070745-
MARTIN-WATONWAN-BROWN-REDWOOD-NICOLLET-FREEBORN-RICE-WASECA-
FARIBAULT-BLUE EARTH-STEELE-LE SUEUR-
151 AM CDT THU JUL 7 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT STEELE...WATONWAN...
MARTIN...BROWN...BLUE EARTH...SOUTHEASTERN REDWOOD...NICOLLET...
SOUTHERN RICE...WASECA...FREEBORN...SOUTHERN LE SUEUR AND FARIBAULT
COUNTIES...
AT 151 AM CDT...STRONG THUNDERSTORMS WERE CLUSTERED NEAR HUNTLEY...OR
17 MILES EAST OF FAIRMONT...MOVING EAST AT 50 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MANKATO...OWATONNA...FARIBAULT...ALBERT LEA...NEW ULM...FAIRMONT...
NORTH MANKATO...ST. PETER...WASECA...ST. JAMES...
SLEEPY EYE AND BLUE EARTH.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 35 BETWEEN MILE MARKERS 1 AND 62.
INTERSTATE 90 BETWEEN MILE MARKERS 82 AND 173.
U.S. HIGHWAY 14 BETWEEN MILE MARKERS 70 AND 182.
U.S. HIGHWAY 169 BETWEEN MILE MARKERS 1 AND 70.
U.S. HIGHWAY 71 BETWEEN MILE MARKERS 63 AND 65.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4350 9485 4411 9486 4411 9505 4440 9514
4436 9304 4350 9305
TIME...MOT...LOC 0651Z 256DEG 43KT 4370 9412
DWEThunderstorm Wind, Freeborn
- When
- July 7, 1:56 AM CST to 2:00 AM CST
- Where
- Freeborn County, 1.51 mi SW of Albert Lea to 1.23 mi E of (Ael)albert Lea Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 43.637, -93.404
Numerous trees and power lines were blown down across the city of Albert Lea. Some of the worst areas were near the fairgrounds where barn doors were damaged and a vehicle was damaged due to a fallen tree.
Thunderstorm Wind, Freeborn
- When
- July 7, 2:05 AM CST
- Where
- Freeborn County, 4.15 mi SSE of Oakland
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 43.621, -93.061
A large tree blew down on a farm northeast of Myrtle, near the Freeborn, Mower county line.
Lightning, Freeborn
- When
- July 7, 2:30 AM CST
- Where
- Freeborn County, 0.68 mi ENE of Freeborn
- Property damage
- $3,000
- Reported by
- Newspaper
- Coordinates
- 43.775, -93.558
An attic fire was reported about three quarters of a mile north of Freeborn. It was caused by a lightning strike at about 2:30 a.m. cst. A husband and wife were home at the time of the fire, but were able to leave the house safely. The damage was estimated to be close to $3,000.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, July 7, 2016$3.9 million · EF3 · 5 events
- Flooding and Damaging Winds in Illinois, July 7, 20161 death · 1 injured · $45,000 · 56 kt wind · 4 events
- Flash Flood and Damaging Winds in Missouri, July 7 to 8, 20161 injured · $169,000 · 52 kt wind · 24 events
- Flash Flood and Flood in Kentucky, July 7, 2016$155,000 · 74 kt wind · 10 events
- Damaging Winds in Indiana, July 7, 2016$201,000 · 61 kt wind · 4 events
- Hail and Damaging Winds in South Carolina, July 7, 20163 injured · $25,000 · 56 kt wind · 17 events
- Damaging Winds in Missouri, July 7, 2016$68,000 · 65 kt wind · 3 events
- Damaging Winds and Lightning Strike in Minnesota, July 7, 2016$57,000 · 54 kt wind · 5 events
- Hail and Damaging Winds in South Carolina, July 7, 2016$40,000 · 1.5 in hail · 9 events
- Damaging Winds in South Carolina, July 7, 201665 kt wind · 37 events
- Damaging Winds in North Carolina, July 7, 2016$30,000 · 50 kt wind · 12 events
- Flash Flooding and Hail in Colorado, July 7 to 8, 20162 in hail · 33 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634355, 634354, 646861.